Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Albuquerque, NM

August 5, 2020Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2020, 1:52 PM MDT for Lincoln County, New Mexico. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 1:52 PM MDT (19:52 UTC)
Expired
Aug 5, 2020, 3:00 PM MDT
In force
68 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS55 KABQ 051952
FFWABQ
NMC027-052100-
/O.NEW.KABQ.FF.W.0018.200805T1952Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
152 PM MDT Wed Aug 5 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South Central Lincoln County in central New Mexico,

* Until 300 PM MDT.

* At 152 PM MDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Bonito Lake, and Fort Stanton.

This includes the following highways...
	Highway 380 between Mile Markers 90 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain there are numerous of low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
      3354 10547 3349 10544

FLASH FLOOD...OBSERVED

$$

24
2 follow-up statements
742 
WGUS75 KABQ 052017
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
217 PM MDT Wed Aug 5 2020

NMC027-052100-
/O.CON.KABQ.FF.W.0018.000000T0000Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
217 PM MDT Wed Aug 5 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

At 217 PM MDT, emergency management reported thunderstorms produced 
heavy rain across the warned area. Between 1.5 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Bonito Lake including the South Fork campground, and along Rio 
  Bonito down to Fort Stanton.

This includes the following highways...
	Highway 380 between Mile Markers 90 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly or mountainous terrain there are numerous of low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
      3354 10547 3349 10544

FLASH FLOOD...OBSERVED

$$

24
805 
WGUS75 KABQ 052052
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
252 PM MDT Wed Aug 5 2020

NMC027-052102-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-200805T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
252 PM MDT Wed Aug 5 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3339 10582 3347 10584 3351 10581 3348 10566
      3354 10547 3349 10544

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:34 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 11:34 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Wed Aug 5 2020

.AVIATION...
18Z TAF CYCLE
More mid-level moisture in the atmosphere will allow for greater
storm coverage across southwest and west-central NM today. The
primary concern with any storms across the west today will be gusty
downburst winds as storms move to the northeast around 15-20 mph. A
backdoor boundary that moved through late last night will also allow
storms to develop along the central mountain chain and move eastward
onto the adjacent highlands and plains. A few strong to severe
storms with large hail and damaging winds will remain possible across
the northeast. Storms will taper off late this evening, and VFR
conditions will prevail.

15

&&

.PREV DISCUSSION...919 AM MDT Wed Aug 5 2020...
.UPDATE...
Forecast remains on track for today, but did a quick update to
slightly update PoPs as well as add severe weather wording to the
northeast. The severe threat looks to be lower in this area compared
to days past thanks to less shear. Still, there will be enough along
with instability to allow for a couple strong to severe thunderstorms
in the northeast highlands/plains this afternoon. This lines up well
with SPC's Day 1 Outlook that outlines this area in a marginal risk.
Updated products have already been sent out.

15

&&

.PREV DISCUSSION...305 AM MDT Wed Aug 5 2020...
.SYNOPSIS...

Yet again we will need to watch for an isolated severe storm over far
northeast New Mexico over Colfax and Union Counties. There should be
enough north to northwest flow aloft to support convection over these
areas. Damaging winds and hail will be the main severe threat from
any storms although the coverage of storms will be isolated. Upper
level high pressure over the southern half of New Mexico should move
over west and central Texas by tomorrow. This should allow for a
small increase in thunderstorm chances and coverage through Saturday.
It looks like Friday may be the best day for storms as there will be
a deeper south to southwest flow to support an increase in moisture.
Again we will need to monitor for a hail/wind threat, but heavy
rainfall threat will remain low. Moisture does increase but not very
much more than normal. If anything, moisture will be slightly below
climo norms for time of year. The upper level high pressure does
eventually transition back over New Mexico to start next week so we
may see a decrease in rain chances and higher temperatures.

&&

.DISCUSSION...

SHORT TERM...(Today through Thursday)...
A relatively weak backdoor boundary has made it as far west as the
east slopes of the Sangre de Cristos this morning. This boundary
associated with the convection in the southeast CO and the Southern
Plains will help get showers and storms going in portions of the
eastern plains this afternoon. A strong storm or two is possible but
a jet level speed max is lacking today and the flow aloft is more
zonal compared to yesterday.

Four Corners' high center over south-central NM early this morning
is forecast to shift slightly eastward to southeast NM by afternoon.
Southerly to southwesterly winds on the west side of the high bring
mid-level moisture back into NM from a swath from southwest to
northeast across the state today. Isolated showers and thunderstorms
are possible most areas with the exception of the Four Corners'/NW
Plateau where dry air hangs on. Any showers and storm that develop
west of the central mountain chain will be on the drier side with
dewpoint temperatures forecast to drop into the mid 30s to near 40F.
Showers and storms over the eastern plains will be on the wetter side
with low-level Gulf moisture hanging on thanks to the backdoor
boundary. Not much changes Thursday with perhaps a slightly better
shot at showers and storms west of the central mountain chain. Light
steering flow and a lack of deep moisture will make for quite the
tough time for convection trying to make it into the middle and upper
RGV today and Thursday but can't rule out a brief stray shower or
storm, mainly during the evening hours. Storm motion will be to the
northeast around 15 mph most areas with an easterly storm motion of
15 mph forecast for the northeast and east- central plains.

LONG TERM...(Thursday Night through Wednesday)...

Overall models and ensembles are in pretty good agreement with 500mb
upper level ridge moving east into Texas by Thursday/Friday. This
means there should be stronger and deeper upper level flow from the
SW/S. Moisture will increase some but looking at the NAEFS,
precipitable water values will be struggling to reach climo norms.
The overall pattern still supports convection with maybe an isolated
strong/severe storm depending upon instability. Even then we are
still looking at a microburst or hail threat. This pattern continues
into Saturday but by Sunday the ridge begins to break down slightly.

Depending upon the model, it looks like the ridge becomes diffuse
with maybe a couple of ridge centers. One of these ridge centers
looks to retrograde back over New Mexico in the Monday/Tuesday time
frame so we see a drop off in rain chances. This trend continues into
the middle of next week. Not only that, but the pattern may become
amplified enough that the ridge builds over much of the southern
Rockies. As a result, ensemble MOS guidance shows an increase in high
temperatures for early to middle of next week. Our forecast follows
that trend.

33/39

&&

.FIRE WEATHER...

High pressure aloft will remain over southeast NM today and
Thursday, shifting farther to the east Friday and Saturday. Showers
and storms will favor the southeast two-thirds of the state each day
with wetting rains most likely east. The upper high builds back over
NM Sunday with favored areas for afternoon storms across the
southwest and south-central mountains. Weather prediction models
agree that dry air moving in from the west will likely dry most areas
out early next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 5, 3:27 AM MDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
327 AM MDT Wed Aug 5 2020

NMZ201>241-060930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
327 AM MDT Wed Aug 5 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over far northeast
New Mexico with a threat for damaging hail and winds. Any severe
storm that forms will be isolated in nature for the afternoon and
evening hours today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm activity and coverage may increase through the end of
the week with higher chances on Friday. A strong to severe storm may
be possible Thursday, Friday and Saturday with a threat for hail and
downburst winds. The flood threat looks low for now.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail or wind damage through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

39

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:00 PM MDTSpecial Weather StatementABQHarding30 min
Aug 5, 12:25 PM MDTAreal Flood AdvisoryABQLincoln87 min
Aug 5, 2:31 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 5, 2:37 PM MDTAreal Flood AdvisoryABQSocorro30 min
Aug 5, 3:07 PM MDTFlash Flood WarningABQSocorro113 min
Aug 5, 3:33 PM MDTSpecial Weather StatementABQTorrance27 min
Aug 5, 3:36 PM MDTSpecial Weather StatementABQMora24 min
Aug 5, 4:00 PM MDTSevere Thunderstorm WarningABQMora, San Miguel28 min
Aug 5, 4:30 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 5, 5:49 PM MDTSpecial Weather StatementABQGuadalupe26 min

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.